California, 2009

High Wind in California, November 12, 2009

November 12, 2009 · NWS VEF · 1 event in 1 county or zone

A low pressure system and associated cold front brought locally strong downslope winds to the eastern slopes of the Sierra Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A low pressure system and associated cold front brought locally strong downslope winds to the eastern slopes of the Sierra Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 12, 3:09 AM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Nov 12, 3:09 AM PST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 AM PST THU NOV 12 2009

.SYNOPSIS...A STORM SYSTEM WILL BRING GUSTY SOUTHWEST WINDS
TODAY...AND A CHANCE OF RAIN AND MOUNTAIN SNOW MAINLY TO LINCOLN AND
MOHAVE COUNTIES TONIGHT. TEMPERATURES WILL BE COOLER ON
FRIDAY...THEN ANOTHER STORM SYSTEM WILL BRING EVEN COLDER AIR OVER
THE WEEKEND...ALONG WITH THE POTENTIAL FOR STRONG NORTH WINDS. QUIET
WEATHER IS EXPECTED EARLY NEXT WEEK WITH TEMPERATURES RISING BACK TO
NEAR NORMAL.
&&

.SHORT TERM...WINDS REMAIN THE MAIN CONCERN OF THE DAY. THUS
FAR...THE EXPECTED STRONG WINDS IN THE LEE OF THE SIERRA AND SPRING
MOUNTAINS HAVE NOT MATERIALIZED. HOWEVER...THE BELT OF STRONGEST
WINDS ALOFT WAS STILL TO THE NORTH AND HAD NOT YET BECOME ORIENTED
ACROSS THE BARRIERS...SO WILL LEAVE THE WIND ADVISORIES IN PLACE FOR
NOW AND CONTINUE TO MONITOR. WILL DECIDE WHETHER TO UPGRADE...CANCEL
OR LET IT RIDE BY 530 AM. ELSEWHERE...GUSTY SOUTHWEST WINDS HAD
SURFACED ON THE NEVADA TEST SITE. THESE WINDS WILL SPREAD SOUTHEAST
ACROSS THE DESERT REGIONS DURING THE DAY...AND WILL BE VERY CLOSE TO
ADVISORY CRITERIA IN SEVERAL ZONES. HIGH RESOLUTION MODELS SUGGEST
THAT ADVISORY LEVEL WINDS WILL BE SPOTTY AND TOO SHORT IN DURATION
TO JUSTIFY AN ADVISORY...BUT THIS WILL NEED TO BE MONITORED CLOSELY.
AT 2 AM...SATELLITE SHOWED THE BAND OF PRECIPITATION STRETCHING FROM
BLUE CANYON CA ACROSS NORTHWEST NV TO BOISE ID. THIS BAND WILL
SLOWLY SAG SOUTH...WITH THE BEST CHANCES FOR PRECIP IN OUR CWFA
OCCURRING BETWEEN SUNSET TONIGHT AND SUNRISE TOMORROW MORNING...AND
MAINLY LIMITED TO LINCOLN AND NORTHERN MOHAVE COUNTIES. THE STRONG
WINDS ALOFT WILL BE OUT OF OUR AREA BY SUNRISE AS WELL...WITH THE
TROUGH AXIS APPROACHING OR IN OUR CWFA BY THEN. FRIDAY WILL BE A
FAIRLY QUIET DAY...BUT A BIT CHILLY...WITH TEMPERATURES DOWN ABOUT
TEN DEGREES FROM WEDNESDAY. BY SATURDAY THE NEXT STORM SYSTEM
/CURRENTLY IN THE GULF OF ALASKA/ DIVES DOWN INTO THE WEST AND
AFFECTS OUR AREA. THERE IS SIGNIFICANT MODEL DISAGREEMENT WITH THE
TRACK OF THIS SYSTEM. THE NAM12 AND OPERATIONAL GFS BRING THE CENTER
OF THE LOW ACROSS OUR CWFA. THE ECMWF AND GEM SHOW A TRACK CLOSER TO
THE FOUR CORNERS REGION. THE GFS ENSEMBLE MEAN IS KIND OF IN BETWEEN
THOSE TWO CAMPS...BUT EACH SUCCESSIVE RUN SEEMS TO HAVE MORE MEMBERS
IN THE WESTERN CAMP. THE EXACT TRACK IS IMPORTANT...BECAUSE IT WILL
MAKE THE DIFFERENCE BETWEEN A WEEKEND WITH NORTHERLY BREEZES AND A
SIGNIFICANT NORTH WIND EVENT FOR SOME PART OF OUR CWFA. ABOUT THE
ONLY HIGH CONFIDENCE ITEM AT THIS POINT IS THAT TEMPERATURES WILL BE
BELOW NORMAL...AND THE WIND WILL MAKE IT FEEL EVEN CHILLIER. HAVE
PLAYED THE WINDS VERY CONSERVATIVELY FOR NOW DUE TO THE AMOUNT OF
UNCERTAINTY...BUT WOULD NOT BE SURPRISED IF SOME AREA EVENTUALLY
REQUIRED AN NPW.

.LONG TERM...FOR THE PERIOD BEGINNING SUNDAY MORNING THE AREA WILL
START OUT UNDER NORTH FLOW ON THE BACK SIDE OF THE FRONT/TROUGH THAT
CAME THROUGH THE DAY BEFORE. PRIMARY CONCERN WILL BE THE POTENTIAL
FOR STRONG WINDS DOWN THE COLORADO RIVER VALLEY. FOR NOW THE WINDS
LOOK TO BE OF SHORT DURATION SUNDAY AS THE TIGHT PRESSURE GRADIENT
PROGGED BY THE VARIOUS MEDIUM RANGE MODELS IS EXPECTED TO BE OF
SHORT DURATION. STILL A FAIR BET THAT AT LEAST LAKE ADVISORY LEVEL
WINDS WILL HAPPEN SUNDAY. SUNDAY WILL ALSO SEE THE START OF A RIDGE
BUILDING IN FOR THE EARLY PART OF NEXT WEEK. DAY 7 WEDNESDAY LOOKS
UNCERTAIN AS THERE IS AN INDICATION OF A DEEP TROUGH COMING IN
RATHER QUICKLY BY THE GFS AND GEM WHILE THE EC KEEPS A FLAT FLOW
OVER US. FOR NOW KEPT IN THE EXISTING FAIR WEATHER FORECAST WITH
SOME SHADOW POPS IN THE NORTH ZONES.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN SOUTH TO SOUTHWEST
THROUGH TODAY WITH SOME OCCASIONAL GUSTS TO 25 KNOTS. THERE IS STILL
THE POTENTIAL FOR STRONG WIND GUSTS OVER THE WEST SIDE OF THE VALLEY
TODAY WHICH COULD SET UP SOME LOW LEVEL TURBULENCE FOR WEST
DEPARTURES FROM KLAS. HIGH LEVEL CLOUDS ARE EXPECTED TO REMAIN OVER
THE REGION THROUGH AT LEAST FRIDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM WILL PASS THROUGH THE AREA TODAY.
THE SIERRA AND SOUTHERN NEVADA MOUNTAIN RANGES COULD POSSIBLY
EXPERIENCE STRONG DOWNSLOPE WINDS ON THEIR EAST SIDES THURSDAY
MORNING. THE THROUGH WILL BRING ABOUT INCREASED SOUTHWEST WINDS
AREAWIDE AND CONTINUED MID AND HIGH LEVEL CEILINGS. RAIN AND HIGH
ELEVATION SNOW ARE POSSIBLE IN INYO COUNTY AND THROUGH
ESMERALDA...NYE AND NORTHERN LINCOLN COUNTY TODAY AND ENDING THIS
EVENING. CLEARING IS EXPECTED ON FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 2 PM PST TODAY FOR NVZ020 WEST OF BUFFALO
     DRIVE.
     WIND ADVISORY UNTIL 2 PM PST TODAY FOR NVZ019.
AZ...NONE.
CA...WIND ADVISORY UNTIL 10 AM PST TODAY FOR CAZ519-520.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 12, 6:20 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
620 AM PST THU NOV 12 2009

CAZ519-520-130800-
EASTERN SIERRA SLOPES-OWENS VALLEY-
620 AM PST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG DOWNSLOPE WINDS ARE EXPECTED THIS MORNING. A WIND
ADVISORY REMAINS IN EFFECT UNTIL 10 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF STRONG NORTH WINDS
OVER THE WEEKEND...AND THERE IS SOME CHANCE OF YET ANOTHER WIND
EPISODE BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS
OF WINDS TODAY WOULD BE GREATLY APPRECIATED.

NVZ019-020-130800-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
620 AM PST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG DOWNSLOPE WINDS ARE EXPECTED THROUGH EARLY THIS
AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF STRONG NORTH WINDS
OVER THE WEEKEND. HAZARDOUS WEATHER IS NOT LIKELY MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS
OF WINDS TODAY WOULD BE GREATLY APPRECIATED.

AZZ001>003-036-CAZ521>527-NVZ014>018-021-022-130800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SOUTHERN CLARK COUNTY-
620 AM PST THU NOV 12 2009 /720 AM MST THU NOV 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING AREAS OF GUSTY SOUTHWEST WINDS TO THE
MOJAVE DESERT REGION TODAY...AND CHANCES FOR VALLEY RAIN AND
MOUNTAIN SNOW TO THE SOUTHERN GREAT BASIN TONIGHT. THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF STRONG NORTH WINDS
OVER THE WEEKEND. HAZARDOUS WEATHER IS NOT LIKELY MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Sierra Slopes of Inyo County

When
November 12, 6:20 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196762.